Iowa, 2024

Drought in Iowa, October 15 to 31, 2024

October 15 to 31, 2024 · NWS ARX · 7 events in 7 counties and zones

A period of minimal precipitation across northeast Iowa from the beginning of September and throughout much of October resulted in rainfall deficits of 4 to 7 inches below normal. As a result, severe drought conditions developed during the middle of October in northeast Iowa.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A period of minimal precipitation across northeast Iowa from the beginning of September and throughout much of October resulted in rainfall deficits of 4 to 7 inches below normal. As a result, severe drought conditions developed during the middle of October in northeast Iowa. Severe drought conditions persisted through the end of the month until a substantial rainfall event brought 0.5 to 2 inches of rainfall across northeast Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Oct 14, 10:11 PM CST, 1 hour 49 minutes earlier. Its key messages:

  • Freeze tonight west of the Mississippi River and areawide on Tuesday night.
  • Dry and breezy conditions on Thursday and Friday could result in elevated fire weather conditions.
Area forecast discussion, Oct 14, 10:11 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1111 PM CDT Mon Oct 14 2024

.KEY MESSAGES...

- Freeze tonight west of the Mississippi River and areawide on
  Tuesday night.

- Dry and breezy conditions on Thursday and Friday could result
  in elevated fire weather conditions.

&&

.UPDATE...
Issued at 554 PM CDT Mon Oct 14 2024

With the short-term guidance trending with below freezing low
temperatures west of the Mississippi River Valley by early
tomorrow morning, have upgraded the Frost Advisory to a Freeze
Warning for these areas. This is not a slam dunk warning given
the upstream cloud shield/showers over west-central MN, but
reflects that roughly 80 percent of the available NBM/HREF
progs bring lows below freezing by sunrise Tuesday.

&&

.DISCUSSION...
Issued at 251 PM CDT Mon Oct 14 2024

Tonight and Tuesday Night

Skies will gradually clear and the winds will drop into the 5
to 10 mph tonight. This will allow temperatures to range from
the mid-20s to mid-30s. This will likely result in frost and
possibly a freeze in some locations. Due to this, went with a
Frost Advisory for all of the counties where we are still
issuing headlines.

Temperatures look even colder on Tuesday night. Low temperatures
will range from the teens to around 30. The coldest temperatures
will be in central Wisconsin. Meanwhile, the warmest
temperatures will be located near the Mississippi River.
Temperatures this cold will likely bring an end to the 2024
growing season. So took the existing Freeze Watch in northeast
Iowa, and replaced it with Freeze Warning and expanded that
Freeze Warning into southeast Minnesota and west-central and
southwest Wisconsin.

Thursday and Friday afternoons

It will be dry and breezy west of the Mississippi River.
Afternoon relative humidities will range from the mid-20s to
mid-30s and south winds will range from 15 to 25 mph. This could
result in elevated fire weather conditions.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1100 PM CDT Mon Oct 14 2024

A band of VFR to MVFR ceilings stretching from EAU to DDL at 04Z
gradually decays and sinks southwest through the region
overnight, but otherwise look for mainly FEW-SCT VFR clouds for
the rest of the night. A high MVFR/VFR CU field develops late
in the morning east of the Mississippi River and lifts/clears
during the afternoon. Winds remain from the north through the
period, increasing to around 10-15 kts during the afternoon.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Freeze Warning from 1 AM to 9 AM CDT Wednesday for WIZ032-033-
     041-053>055-061.
     Frost Advisory until 9 AM CDT Tuesday for WIZ032-033-041-
     053>055-061.
MN...Freeze Warning until 9 AM CDT Tuesday for MNZ079-086-087-094-
     095.
     Freeze Warning from 1 AM to 9 AM CDT Wednesday for MNZ079-
     086>088-094>096.
     Frost Advisory until 9 AM CDT Tuesday for MNZ088-096.
IA...Freeze Warning until 9 AM CDT Tuesday for IAZ008>010-018-019-
     029.
     Freeze Warning from 1 AM to 9 AM CDT Wednesday for IAZ008>011-
     018-019-029-030.
     Frost Advisory until 9 AM CDT Tuesday for IAZ011-030.

&&

UPDATE...Skow
DISCUSSION...Boyne
AVIATION...Skow
Hazardous weather outlook, Oct 14, 10:26 PM CST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1126 PM CDT Mon Oct 14 2024

WIZ017-029-032>034-041>044-053>055-061-160830-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1126 PM CDT Mon Oct 14 2024

This Hazardous Weather Outlook is for portions of central
Wisconsin...north central Wisconsin...southwest Wisconsin and
west central Wisconsin.

.DAY ONE...Tonight

Frost and freezing conditions are expected tonight for much of the
area. This may damage or kill unprotected, tender vegetation.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A freeze is expected on Tuesday night. This will damage or kill
unprotected, tender vegetation.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-160830-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
1126 PM CDT Mon Oct 14 2024

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa and southeast Minnesota.

.DAY ONE...Tonight

Frost and freezing conditions are expected tonight for much of the
area. This may damage or kill unprotected, tender vegetation.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A freeze is expected on Tuesday night. This will damage or kill
unprotected, tender vegetation.

On Thursday and Friday afternoons, the combination of breezy
south winds and dry relative humidities could result in elevated
fire weather conditions.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

KDS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Fayette

When
October 15, 12:00 AM CST to October 31, 12:00 AM CST
Where
Fayette forecast zone
Reported by
Drought Monitor
Coordinates
42.863, -91.844 (the zone’s center; the record gives no point)

Throughout the entirety of September and through October 29th, only 0.5 to 1 inches of precipitation fell in Fayette County. This 5 to 7 inch deficit for this period resulted in the development of severe drought by mid-October. Severe drought conditions ended in the county by October 31st when roughly 1 to 2 inches of rainfall fell across the county in the final week of October.

Drought, Chickasaw

When
October 15, 12:00 AM CST to October 31, 12:00 AM CST
Where
Chickasaw forecast zone
Reported by
Drought Monitor
Coordinates
43.060, -92.318 (the zone’s center; the record gives no point)

Throughout the entirety of September and through October 29th, only 0.2 to 1 inches of precipitation fell in Chickasaw County. This 5 to 7 inch deficit for this period resulted in the development of severe drought by mid-October. Severe drought conditions ended in the county by October 31st when roughly 1 to 1.5 inches of rainfall fell across the county in the final week of October.

Drought, Winneshiek

When
October 15, 12:00 AM CST to October 31, 12:00 AM CST
Where
Winneshiek forecast zone
Reported by
Drought Monitor
Coordinates
43.291, -91.844 (the zone’s center; the record gives no point)

Throughout the entirety of September and through October 29th, only 0.5 to 1.5 inches of precipitation fell in Winneshiek County. This 4 to 7 inch deficit for this period resulted in the development of severe drought by mid-October. Severe drought conditions ended in the county by October 31st when roughly 1 to 2 inches of rainfall fell across the county in the final week of October.

Drought, Allamakee

When
October 15, 12:00 AM CST to October 31, 12:00 AM CST
Where
Allamakee forecast zone
Reported by
Drought Monitor
Coordinates
43.284, -91.378 (the zone’s center; the record gives no point)

Throughout the entirety of September and through October 29th, only 0.5 to 2 inches of precipitation fell in Allamakee County. This 4 to 7 inch deficit for this period resulted in the development of severe drought by mid-October. Severe drought conditions ended in the county by October 31st when roughly 1 to 2 inches of rainfall fell across the county in the final week of October.

Drought, Clayton

When
October 15, 12:00 AM CST to October 31, 12:00 AM CST
Where
Clayton forecast zone
Reported by
Drought Monitor
Coordinates
42.845, -91.341 (the zone’s center; the record gives no point)

Throughout the entirety of September and through October 29th, only 0.5 to 2 inches of precipitation fell in Clayton County. This 4 to 7 inch deficit for this period resulted in the development of severe drought by mid-October. Severe drought conditions ended in the county by October 31st when roughly 2 to 2.5 inches of rainfall fell across the county in the final week of October.

Drought, Floyd

When
October 15, 12:00 AM CST to October 31, 12:00 AM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
43.060, -92.789 (the zone’s center; the record gives no point)

Throughout the entirety of September and through October 29th, only 0.3 to 1.5 inches of precipitation fell in Floyd County. This 5 to 6 inch deficit for this period resulted in the development of severe drought by mid-October. Severe drought conditions ended in the county by October 31st when roughly 1 to 1.5 inches of rainfall fell across the county in the final week of October.

Drought, Howard

When
October 15, 12:00 AM CST to October 31, 12:00 AM CST
Where
Howard forecast zone
Reported by
Drought Monitor
Coordinates
43.357, -92.317 (the zone’s center; the record gives no point)

Throughout the entirety of September and through October 29th, only 0.75 to 1.5 inches of precipitation fell in Howard County. This 4 to 6 inch deficit for this period resulted in the development of severe drought by mid-October. Severe drought conditions ended in the county by October 31st when roughly 1 to 2 inches of rainfall fell across the county in the final week of October.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, October 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1217540, 1217541, 1217543, 1217544, 1217545, 1217546, 1217547.